Alert archive / New York / Flash Flood Warnings in 2006

Flash Flood Warning 16, NWS Albany, NY

August 20, 2006Schenectady County, New York

NWS Albany, NY issued this flash flood warning at Aug 20, 2006, 2:47 AM EDT for Schenectady County, New York. It was in force for 88 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2006, 2:47 AM EDT (06:47 UTC)
Expired
Aug 20, 2006, 4:15 AM EDT
In force
88 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Schenectady County, NY

The radar

The Albany radar (KENX), 27 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 3:00 AM EDTFLASH FLOODSchenectady, NYWATER RESCUE CORNER OF FOSTER AND LANG

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 6.8 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2006-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2006-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 200648
FFWALY
NYC093-200815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
247 AM EDT SUN AUG 20 2006

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN SCHENECTADY COUNTY IN EAST CENTRAL NEW YORK
  THIS INCLUDES THE CITIES OF...SCOTIA...SCHENECTADY...ROTTERDAM

* UNTIL 415 AM EDT

* AT 242 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM SEVERAL THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  NISKAYUNA...GLENVILLE...ROTTERDAM JUNCTION...EAST GLENVILLE AND
  ALPLAUS

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
ALBANY.

LAT...LON 4276 7415 4278 7383 4288 7391 4294 7406

$$

KL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 9:27 PM EDT, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 19, 9:27 PM EDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
927 PM EDT SAT AUG 19 2006

.SHORT TERM /REST OF TONIGHT/...

HEAVIEST PRECIP THIS EVENING HAS OCCURRED ACROSS THE SOUTHERN TIER
OF NY WHERE PRECIP TOTALS OF 1-1.5 INCHES HAVE BEEN OBSERVED. HERE
IN THE ALY HSA...MULTI SENSOR PRECIPITATION ESTIMATES HAVE BEEN NO
MORE THAN 0.20 INCH.

18Z GFS DID NOT DO A BAD JOB IN PINPOINTING THE HEAVIER SOUTHERN
TIER PRECIP. THIS AREA OF ENHANCED PRECIP IS ASSOCIATED WITH A
STRENGTHENING LOW LEVEL JET /VWP AT BGM AND ENX SUPPORT THE GFS IDEA
OF INCREASING JET OVERNIGHT/. THE GFS SHOWS THIS JET...WHICH WAS
ORIENTED E/W ACROSS THE SOUTHERN TIER...TAKING A LEFT HAND TURN
ORIENTING N/S ACROSS E NY INTO W NEW ENGLAND OVERNIGHT.

TAKING A CUE FROM THE GFS PLAN TO CONTINUE CATEGORICAL POPS ACROSS
SOUTHERN AND EASTERN ZONES...BUT SCALE TO CHANCE /SCT/ POPS ACROSS
NORTHWEST ZONES. A LOOK AT 00Z ALY SOUNDING SHOWED ESSENTIALLY MOIST
ADIABATIC LAPSE RATES WITH MEAGER CAPE. HOWEVER...SOME LIGHTNING HAS
OCCURRED WITH THE PREVIOUSLY NOTED LOW LEVEL JET. AND WITH THE JET
EXPECTED TO STRENGTHEN OVERNIGHT...WILL KEEP A CHANCE OF TSRA IN THE
FORECAST WITH CATEGORICAL POPS.

NO CHANGES FOR REST OF FORECAST.
&&

.PREV DISCUSSION...
 /ISSUED 331 PM EDT SAT AUG 19 2006/

SHORT TERM /TONIGHT THROUGH TUESDAY/...
RAIN SPREADING OVER THE REGION NOW...AND SATELLITE IMAGERY SHOWS
CLOUD TOPS BECOMING ENHANCED...SO RAIN WILL INCREASE IN INTENSITY
OVERNIGHT AS WELL. FEW ISOLATED LIGHTNING STRIKES IN SOME OF THE
ENHANCED RAIN TODAY...AND NEW CONVECTION IN WESTERN PA...SO EVEN
THOUGH NOT TOO UNSTABLE OVERNIGHT...WITH LOW LEVEL FORCING
INCREASING IN THE FORM OF INCREASING BOUNDARY LAYER WARM ADVECTION
AND LOW LEVEL JET SPEED CONVERGENCE...KEEPING SOME THUNDER IN
FORECAST OVERNIGHT. RAIN COULD BE LOCALLY HEAVY BUT QUICK MOVEMENT
OF SYSTEM...AND MREF/SREF PRECIPITABLE WATER GUIDANCE/ANOMALIES AS
WELL AS SREF PLUMES SUGGEST NO WIDESPREAD FLOOD POTENTIAL. ANY
QPF/HYDROLOGY DETAILS WILL BE BELOW IN THE HYDROLOGY SECTION.

SUNDAY AND SUNDAY NIGHT...MAIN AREAS OF RAIN WILL EXIT SOUTHERN AND
CENTRAL AREAS FIRST...AS SOME SEMBLANCE OF A DRY SLOT OVERTAKES
THE AREA...BUT NORTHERN AREAS LIKELY TO STAY IN THE CLOUDINESS AND
PERIODS OF RAIN...ON THE NORTH SIDE OF THE SURFACE AND 850 MB LOWS.
UPPER DYNAMICS...SOME INSTABILITY AND FAIRLY RAPID LOW LEVEL
COOLING/DRYING SUGGESTS SOME SCATTERED CONVECTION WILL DEVELOP
ALONG THE COLD FRONT AND TRACK EAST AND SOUTH DURING THE AFTERNOON
AND EVENING. SOME LINGERING OF PRECIPITATION WILL CONTINUE IN FAR
NORTHERN AREAS UNTIL UPPER SYSTEM EXITS OVERNIGHT SUNDAY NIGHT. BY
SUNRISE...ALL AREAS WILL BE DRY AND COOLING. LOWS SUNDAY NIGHT
LIKELY IN THE UPPER 40S IN COLDER SPOTS IN ADIRONDACKS...AND 50S
MOST EVERYWHERE ELSE. STRONG BOUNDARY LAYER WINDS AND SUBSIDENCE
MAY KEEP AREAS IN THE MOUNTAINS A BIT BREEZY SUNDAY NIGHT...AND
WINDS EVEN IN VALLEYS MAY NOT GO CALM.

MONDAY LOOKING LIKE A SUNNY DAY WITH TEMPERATURES NEAR NORMAL AND
WINDS AGAIN APPROACHING BREEZY IN MANY AREAS. MONDAY NIGHT AND
TUESDAY...COOL MONDAY NIGHT WITH LOWS IN THE MID 40S ADIRONDACKS
AND CATSKILLS...AND 50S MOST OTHER AREAS. HIGHS TUESDAY AGAIN
AROUND NORMAL.

LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
DECENT CONSENSUS IN LONG RANGE GUIDANCE FOR NEXT FRONTAL BOUNDARY
TO CROSS THE AREA TUESDAY NIGHT AND EARLY WEDNESDAY WITH PERHAPS
EVEN MORE OF AN INDICATION THAT WERE HEADED TOWARD AUTUMN.
FRONTAL SYSTEM LOOKS RELATIVELY MOISTURE STARVED...BUT SOME
ISOLATED/SCATTERED SHOWER ACTIVITY POSSIBLE ASSOCIATED WITH THE
STRONG LOW LEVEL COOLING/DRYING. AFTER THE FRONT TRACKS THROUGH...
LOW TEMPERATURES WEDNESDAY AND THURSDAY NIGHT COULD BE WIDESPREAD
40S...WITH SOME 30S IN THE ADIRONDACKS. HIGHS IN THE 60S AND 70S
WEDNESDAY AND THURSDAY. BY FRIDAY MODERATION...AND SOME INDICATION
OF QUICK BOUNDARY LAYER WARMING THURSDAY NIGHT AND FRIDAY...SO
WILL HAVE TO KEEP AN EYE FOR POTENTIAL RAIN CHANCES ASSOCIATED
WITH THAT. THEN ANOTHER SYSTEM APPROACHES POTENTIALLY FOR NEXT
WEEKEND.

AVIATION...
PREDOMINATELY VFR CONDITIONS WITH AREAS MVFR -SHRA REST OF THIS
AFTERNOON. SOME ISOLD THUNDERSTORMS NOT OUT OF THE QUESTION BEFORE
SUNSET ESPECIALLY SOUTHERN THIRD OF AREA. CONDITIONS DETERIORATE
TO MOSTLY MVFR IN SHRA BR OVERNIGHT WITH AREAS IFR +RA FG.
CONDITIONS IMPROVE TO VFR AGAIN DURING MORNING SUNDAY...ESPECIALLY
IN POU...AND POSSIBLY ALB...WITH SLOWER IMPROVEMENT AT GFL. AS FOR
WINDS...SOUTHERLY WINDS TONIGHT SHIFTING TO SOUTHWEST AFTER
SUNRISE SUNDAY...THEN WEST TOWARD NOON SUNDAY. WIND SPEEDS SUNDAY
GENERALLY IN THE 10 TO 15 KNOT RANGE WITH AN OCCASIONAL GUST TO
25KT.

HYDROLOGY...
CURRENT EXPECTATIONS ARE FOR 1-2 INCHES OF RAINFALL OVER A 24
HOUR PERIOD ACROSS NORTHERN PORTIONS OF HSA...WITH LESS TO THE
SOUTH. AS LONG AS THIS OCCURS OVER A 3-6 HOUR PERIOD OR
LONGER...DO NOT ANTICIPATE MANY PROBLEMS DUE TO DRY ANTECEDENT
CONDITIONS. HOWEVER...SHOULD ANY HEAVIER SHOWERS/TSTMS BEGIN TO
TRAIN...AND RAINFALL RATES EXCEED 1 INCH/HOUR...OR ACCUMULATE TO 4
INCHES/3 HOURS...THEN AT LEAST SOME SMALL STREAM FLOODING COULD
OCCUR. SYSTEM STILL BEARS WATCHING...ESPECIALLY GIVEN HIGH
PRECIPITABLE WATER VALUES OF SLIGHTLY OVER 2.0 INCHES. RIVER
FLOODING DOES NOT APPEAR TO BE A PROBLEM...WITH RISES OF 1 TO 3
FEET CURRENTLY FORECAST.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

SHORT TERM...OKEEFE
Hazardous weather outlook, Aug 19, 9:58 PM EDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
958 PM EDT SAT AUG 19 2006

NYZ032-033-038>040-042-043-082-083-210200-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN WARREN-NORTHERN WASHINGTON-NORTHERN FULTON-
SOUTHEAST WARREN-
958 PM EDT SAT AUG 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE
ADIRONDACKS...AND MOHAWK VALLEY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS SUNDAY. HEY WILL
MOVE FROM WEST TO EAST AT 25 TO 30 MILES AN HOUR.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

CTZ001-013-MAZ001-025-NYZ041-047>054-058>061-063>066-084-
VTZ013>015-210200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN SARATOGA-SCHOHARIE-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-
EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
958 PM EDT SAT AUG 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...CAPITAL DISTRICT...MID
HUDSON VALLEY...CATSKILLS AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS TONIGHT. THE
THUNDERSTORMS WILL FORM RANDOMLY... EMBEDDED IN WIDESPREAD
SHOWERS. THUNDERSTORMS WILL MOVE FROM WEST TO EAST AT 20 TO 25
MILES AN HOUR. THUNDERSTORMS MAY CONTAIN LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. THE THUNDERSTORMS WILL FORM ALONG A COLD FRONT AND
WILL MOVE FROM WEST TO EAST AT 25 TO 30 MILES AN HOUR.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

OKEEFE

Nearby

Flash Flood Warnings in New York, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.